Dense Fog, Gibson
- When
- May 6, 10:00 PM CST to May 7, 6:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Widespread dense fog formed over southwest Indiana as a result of nocturnal cooling of a moist atmosphere. Visibility was 100 feet in both Gibson and Pike Counties, and one-quarter mile or less across the rest of southwest Indiana.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed over southwest Indiana as a result of nocturnal cooling of a moist atmosphere. Visibility was 100 feet in both Gibson and Pike Counties, and one-quarter mile or less across the rest of southwest Indiana. A spotter at Petersburg estimated visibility as low as 20 feet shortly before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 5:18 PM CST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 618 PM CDT WED MAY 6 2009 .UPDATE... UPDATED SHORT-TERM GRIDS TO KEEP ISO SHRA CHC EARLY EVENING. && .DISCUSSION... WEAK VORT MAX CURRENTLY EVIDENT IN IR IMAGERY MOVING EAST AT ABOUT 60KTS ACROSS SEMO WITH S/W TROUGH AHEAD OF IT. LINE OF VERY LIGHT SHRA ASSOCIATED WITH THIS MAY GIVE A LIGHT SHOWER TO PARTS OF THE AREA THROUGH 02Z. UPDATED SHORT TERM GRIDS TO REFLECT THIS. && .PREV DISCUSSION... /ISSUED 239 PM CDT WED MAY 6 2009/ SHORT TERM /TONIGHT THROUGH SATURDAY/... WITH LIGHT SOUTH TO SOUTHWEST WINDS AND A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION...SCATTERED SHOWERS AND POSSIBLY A RUMBLE OF THUNDER WILL CONTINUE ACROSS ALL BUT THE NORTHWEST SECTIONS OF THE CWA THROUGH THE LATE AFTERNOON HOURS. MEANWHILE THE NEXT SYSTEM WILL BE SLOWLY APPROACHING FROM THE NORTHWEST. THE CWA SHOULD REMAIN DRY OVERNIGHT THROUGH MIDDAY THURSDAY...THEN THURSDAY AFTERNOON PRECIP CHANCES WILL BEGIN AGAIN AS SOUTHERLY WINDS AND WARM AIR ADVECTION INCREASE ALONG WITH A NEVER ENDING SERIES OF UPPER LEVEL DISTURBANCES IN ZONAL FLOW ALOFT. WITH WINDS ALOFT FORECAST TO BE NEARLY PARALLEL TO THE ORIENTATION OF THE APPROACHING FRONTAL BOUNDARY...UNFORTUNATELY IT WILL BE A VERY SLOW MOVING SYSTEM. MODELS ARE SOMEWHAT DIFFERENT ON THE FORWARD PROGRESS OF THE FRONTAL BOUNDARY...BUT EITHER WAY THE BEST CHANCES FOR PRECIP SHOULD BE FRIDAY AND FRIDAY NIGHT. CONTINUED WITH LOWER POPS ON SATURDAY AS THE SYSTEM SLIDES JUST TO OUR SOUTH AND EAST. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... MAY FINALLY SEE A BRIEF BREAK IN THE ACTION SATURDAY NIGHT. BOTH ECMWF AND GFS FINALLY PUSH THE FRONT SOUTH OF OUR REGION...THOUGH GFS DOES TRY TO REGENERATE SOME LIGHT QPF IN OUR SOUTHERN COUNTIES BETWEEN 06Z AND 12Z SUNDAY. WILL GO WITH THE MORE OPTIMISTIC ECMWF AND STICK WITH A DRY FORECAST FOR NOW. BOTH MODELS THEN TRY TO BRING SOME LIGHT QPF BACK INTO WESTERN PORTIONS OF THE PAH FORECAST AREA LATE SUNDAY...SO INCLUDED SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FOR ALL BUT SOME EASTERN COUNTIES FOR SUNDAY. FOR SUNDAY NIGHT INTO MONDAY...SHOWER AND THUNDERSTORM CHANCES INCREASE...ESPECIALLY FOR OUR SOUTHERN COUNTIES...AS THE FRONT CONTINUES TO MEANDER TO OUR SOUTH. GFS AND ECMWF FINALLY PUSH THE FRONT FAR ENOUGH SOUTH MONDAY NIGHT TO WARRANT THE REMOVAL OF ANY POPS FROM THE FORECAST. HOWEVER...BY LATE TUESDAY...GFS BRINGS SOME PRECIP CHANCES BACK INTO OUR FAR WESTERN COUNTIES...WITH ECMWF JOINING IN ON THE FUN BY TUESDAY NIGHT AND WEDNESDAY FOR OUR ENTIRE REGION. STUCK WITH SLIGHT CHANCE POPS WEST FOR TUESDAY...THEN CHANCE POPS FOR THE ENTIRE FA TUESDAY NIGHT AND WEDNESDAY. OVERALL...EXTENDED FORECAST IS DEPENDENT ON HOW FAR SOUTH THE FRONT WILL MOVE...WHICH WOULD CHANGE OUR PRECIP CHANCES CONSIDERABLY. FOR TEMPERATURES...STAYED CLOSE TO LATEST MEX FOR TEMPS SATURDAY NIGHT THROUGH SUNDAY NIGHT. BY MONDAY...STARTED TRENDING A LITTLE WARMER THAN THE MEX...ESPECIALLY BY TUESDAY AND WEDNESDAY...AS THE WINDS PICK UP FROM THE SOUTH. AVIATION... SCATTERED RW/TRW DEVELOPING OVER THE REGION THIS AFTERNOON WILL AFFECT ALL TAF SITES THROUGH AT LEAST 00Z. CIGS WILL REMAIN MVFR FOR THE MOST PART WITH AN OCCASIONAL IFR CIG. VSBYS WILL REMAIN VFR EXCEPT IN RW/TRW. CIGS AND VSBYS SHOULD IMPROVE THROUGH THE EVENING AND OVERNIGHT HOURS. LIGHT NORTHWEST WINDS WILL SHIFT TO THE SOUTH TO SOUTHWEST OVERNIGHT...AS WE AWAIT OUR NEXT STORM SYSTEM. SOME FOG DEVELOPMENT MAY LEAD TO MVFR CONDITIONS BY 12Z THURSDAY. && .AVIATION... && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 448 AM CDT WED MAY 6 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 448 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL OCCUR OVER PARTS OF WESTERN KENTUCKY EARLY THIS MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER THE ENTIRE REGION. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. MINOR TO MODERATE FLOODING WILL CONTINUE ON SEVERAL RIVERS...INCLUDING PORTIONS OF THE MISSISSIPPI AND OHIO RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS ON RIVER FLOODING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. SCATTERED STORMS MAY DEVELOP IN THE AFTERNOON...A FEW OF WHICH COULD PRODUCE HAIL AND LOCALLY DAMAGING WINDS. DURING THE NIGHT...AN ORGANIZED COMPLEX OF THUNDERSTORMS MAY MOVE FROM WEST TO EAST ACROSS THE REGION. DAMAGING WIND WOULD BE THE PRIMARY HAZARD WITH THE NIGHT TIME ACTIVITY. IN ADDITION TO THE RISK OF SEVERE WEATHER...LOCALLY HEAVY RAIN MAY ACCOMPANY THE STORMS. MORE THUNDERSTORMS ARE EXPECTED ON FRIDAY AND FRIDAY NIGHT AS A COLD FRONT MOVES SLOWLY SOUTH ACROSS THE LOWER OHIO VALLEY. A FEW STORMS COULD BECOME SEVERE...AND MORE LOCALLY HEAVY RAIN IS POSSIBLE. THE MAGNITUDE OF THE SEVERE WEATHER THREAT WILL DEPEND ON HOW UNSTABLE THE ATMOSPHERE CAN BECOME FOLLOWING ANY PREVIOUS THUNDERSTORM COMPLEXES. THERE IS A CHANCE OF MORE THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. THE RISK OF SEVERE WEATHER APPEARS VERY LOW DURING THIS PERIOD. MINOR TO MODERATE RIVER FLOODING WILL PERSIST ON SEVERAL AREA RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY INTO FRIDAY. MY
The national radar mosaic for the moment the first event began.
6 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167340, 167341, 167342, 167343, 167344, 167345.